Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Sioux Falls, SD

June 23, 2018McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2018, 8:21 PM CDT for McCook County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Jun 23, 2018, 8:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS53 KFSD 240121
SVRFSD
SDC087-240145-
/O.NEW.KFSD.SV.W.0069.180624T0121Z-180624T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
821 PM CDT SAT JUN 23 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern McCook County in southeastern South Dakota...

* Until 845 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located near Spencer In
  McCook County, or 22 miles northwest of Lake Vermillion State
  Recreation Area, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Salem around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop quickly from severe thunderstorms. Although a 
tornado is not immediately likely, if one is spotted, act quickly 
and move to a place of safety inside a sturdy structure such as a 
basement or small interior room.

&&

LAT...LON 4378 9732 4360 9751 4371 9761 4383 9761
      4384 9760
TIME...MOT...LOC 0121Z 297DEG 16KT 4377 9755 

HAIL...1.00IN
WIND...<50MPH
 
$$

BT
2 follow-up statements
502 
WWUS53 KFSD 240132
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
832 PM CDT SAT JUN 23 2018

SDC087-240145-
/O.CON.KFSD.SV.W.0069.000000T0000Z-180624T0145Z/
McCook SD-
832 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MCCOOK COUNTY...

At 831 PM CDT, a severe thunderstorm was located near Spencer In
McCook County, or 18 miles northwest of Lake Vermillion State
Recreation Area, moving southeast at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Emergency management reported half dollar sized hail 
         northwest of Salem.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Salem around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

&&

LAT...LON 4378 9732 4360 9751 4371 9761 4383 9761
      4384 9760
TIME...MOT...LOC 0131Z 297DEG 16KT 4375 9749 

HAIL...1.25IN
WIND...<50MPH
 
$$

BT
161 
WWUS53 KFSD 240141
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
841 PM CDT SAT JUN 23 2018

SDC087-240150-
/O.EXP.KFSD.SV.W.0069.000000T0000Z-180624T0145Z/
McCook SD-
841 PM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCOOK COUNTY
WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4378 9732 4360 9751 4371 9761 4383 9761
      4384 9760
TIME...MOT...LOC 0140Z 297DEG 16KT 4373 9744 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:25 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 23, 6:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
625 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 457 PM CDT Sat Jun 23 2018

Weak upper wave across north central South Dakota at mid afternoon
with weak lobe extending into southeast SD along location of surface
wind shift. Moisture marginal with mainly lower 60s dewpoints within
pre-boundary environment, and temps restrained somewhat by
widespread cloudiness earlier in the day.  Short term concerns are
split between the ongoing hydrologic concerns from southeast SD and
southwest MN into northwest IA, and the shorter term convective
threat closing out the afternoon and early evening.  Major flooding
continues along portions of the Big Sioux, Little Sioux, and Des
Moines.  Additional rainfall this evening looks to not be widespread
enough and should weaken heading toward those areas, thus should not
impact the ongoing flooding, as crest works toward Akron, James,
Linn Grove.  The other concern deals with the broken band of
convection occurring along a surface wind shift near the James River
valley around 21z.  Environment features at least a decent overlap
of 0-3km CAPE and low-level vorticity, suggesting a small threat for
a brief tornado in storms during development phase.  Deeper layer
CAPE profile is fairly skinny with not a lot of energy in hail
production, so marginally large hail likely to top out size with
only very limited shear support for any brief supercell structure -
much more likely to see multicell organization.  Window is fairly
narrow as loss of diabatic support and eastward progression of upper
trough/weakening of very modest shear will ease potential intensity
of storms by early evening. Other convection cycling around the
upper low back through central SD and could survive an early evening
transport into areas from the James River westward.  Otherwise, a
bit more organized convection could progress back into south central
SD toward midnight and slip along the lower Missouri River toward
Sunday morning, while sluggish lobe of upper wave gradually lifts
northeast through southwest MN with a continued chance for a few
showers/rumbles into the morning.  Temperatures largely in the lower
60s overnight.

Sunday should start with fairly minimal convective activity
especially away from the Missouri River corridor. Prospects for
precipitation will increase heading into the afternoon, especially
late with increase in deeper forcing/PV advection by late afternoon
through far southeast SD toward northwest IA. Will slowly increase
rain chances through the day, but with the fairly weak deep layer
flow and diffuse thermal gradients, will be difficult to pin down a
greater threat for precipitation outside perhaps areas southeast of
KYKN to KMWM where there will be an increase in broad theta-e
advection late day.

.LONG TERM...(Sunday night through Saturday)
Issued at 457 PM CDT Sat Jun 23 2018

A broad convective threat on Sunday night as upper low creeps closer
the area, but the best deeper lift support looks to maximize
sometime on Monday as stronger wind core wraps east of the upper low
center which has a consensus of a lobe swinging northeast on Monday.
Moisture is much deeper by this point, so will see potentially more
widespread and heavier rainfall, and the presence of upper low
center overhead Monday night for some very slow moving clusters of
rainfall. Slight risk for excessive rainfall for much of the area
near/east of I-29 is certainly justified. One thing to keep in mind
is that a larger scale convective development toward KS/NE on Sunday
night would likely impact the better flow supporting precipitation
on Monday toward our area, and thus greatly impact potential QPF. At
this point, a general 1-1 1/2" rainfall potential Monday into
Tuesday morning appears likely, which does not exclude some locally
higher amounts especially toward SW MN and northwest IA.  This would
likely exacerbate/renew some of the flooding potential, or at a
minimum slow the falls in river levels.

On Tuesday, upper low works to wander east of the area, but cooler
temps aloft and lingering low-level moisture likely to bring a
scattering of showers/thunder to the area, especially SW MN and
adjacent areas.  Temps remain cooler, not as much as Monday's lower
to mid 70s, with a moderation back to mid 70s to lower 80s.

We will then transfer to a more flat ridging pattern mid to late
week with temps warming aloft and also at the surface. Likely
increase in heat to a bit above normal and a healthy dose of
humidity late week. There could be some weak and unfocused threats
for convection through Thursday night, before potential for another
stronger wave to flatten ridge later Friday and into the weekend as
boundary settles back toward the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Jun 23 2018

Scattered thunderstorms currently near the Missouri River and into
east central SD. Expect that storms will continue to move east to
at least HON and MHE prior to sunset and have a two hour window
for thunderstorms this evening around KHON. There is a smaller
chance for storms reaching KFSD and KSUX this evening. The
probability for both locations is much lower so have not included
in TAF at this time. The next chance for storms will come in late
Sunday morning and Sunday afternoon. With the approaching PV
anomaly and some low level convergence, did include thunderstorms
for early afternoon at KFSD and mid afternoon in KSUX. Outside of
any convection, winds will be light and VFR ceilings expected
through 00Z Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Schumacher
Hazardous weather outlook, Jun 23, 4:13 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Sat Jun 23 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-240915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As area rivers and streams begin to fall on Monday, additional
thunderstorms may bring one to three inches of rain to the region
causing additional rises and flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms could bring one to three inches of rain
to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 23, 7:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          3 ESE FORESTBURG        44.00N 98.06W
06/23/2018                   SANBORN            SD   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:32 PM CDTTornado WarningFSDLake, Miner28 min
Jun 24, 5:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.